Hair Loss/Brain - Finasteride
QUESTION: Hi Dr. I see you recommend Finasteride often to patients for hair loss since it has a proven track record of stopping hair loss. Have your patients ever reported to you the "brain fog" or concentration issues from starting the medication? I've been on 1mg daily for a month and I am seriously feeling loopy; I'm functional but i'm not that alert and feel slow with reacting to things (even looking at objects I feel almost stoned until the end of the day when the medication is wearing off). Online message boards say this is common side effect for many people--is this true and why? What would help alleviate this, perhaps more water intake? Half a dose? Thanks!
ANSWER: I have not had patients who reported to me they had "brain fog" or an equivalent symptom. IF this is due to being on finasteride it could be the sudden drop in DHT which has been reported to affect libido is the reason for the sensation of "brain fog". My suggestion would be to stop finasteride for a week and then take the pill every other day for a few weeks to see if you adapt to the slower lowering of DHT by going back to how you felt originally. This is a rare side effect.
---------- FOLLOW-UP ----------
QUESTION: Thank you Dr. Would a half dose daily work too (.5mg) instead of 1mg every other day? Also, i've noticed much more hair falling out while brushing my hair or running fingers through since starting the medication--is this due to the propecia shed?
A half pill may work to lower your DHT but to really see if that is what is causing you to have these symptoms you should stop it all together for two weeks. The Finasteride will be completely out of your system in 3 days and your DHT should return to normal in a week to ten days. At that point you should note you no longer have the "brain fog". It is then that I recommend taking it every other day for a few weeks before going back to daily doses.